Texas, 2014

High Wind in Texas, January 4 to 5, 2014

January 4 to 5, 2014 · NWS MAF · 3 events in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 3, 9:43 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 3, 9:43 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1043 PM CST Fri Jan 3 2014

.AVIATION...
06Z TAF issuance...
No major aviation concerns for the next 24 hours...VFR conditions
will prevail at all TAF sites. Generally light south winds currently
at all terminals except for MAF and FST where LLJ will keep winds
elevated overnight. Winds will veer to the west by 18Z Saturday and
speeds will increase to near 15kt sustained with gusts up to 25kt.
Winds will diminish near or just after sunset. Otherwise, cold front
will arrive just beyond this forecast cycle shifting winds to the
north.

&&

PREV DISCUSSION... /ISSUED 242 PM CST Fri Jan 3 2014/

DISCUSSION...
Zonal flow increases tomorrow with strong winds possible in the
Guadalupe Mountains as the southern edge of an upper level trough
moves across the area. The westerly winds will also cause temps to
soar into the 60s and 70s but don't get too comfortable because
once again, another arctic surge is headed our way Sunday.

Amplification of a west coast ridge will unleash another arctic
front Saturday night with much colder temps expected on Sunday.
Models show isentropic downglide immediately behind the front
which should bring clear skies, but a trend to neutral lift later
Sunday morning may allow for a thin cloud deck to develop along
the elevated frontal surface. This is certainly not uncommon and
will thus hedge this forecast toward the lower end of guidance for
Sunday highs. Lows Monday morning could be quite cold given the
arctic source region and snowpack all the way into Kansas. MEX
guidance has been trending downward the past several runs and it
seems our forecast has been behind this trend, so have dropped
forecast lows 5 to 10 degrees to match guidance. Depending on wind
speeds these temps will approach wind chill advisory criteria.
Temps will struggle to get above freezing Monday despite clear
skies but warmer weather is in store for the middle of next week
with the return of zonal mid level flow.

A fast moving trough will bring a weak cold front Thursday, but
the greater interest lies in next weekend when several models are
showing an upper level low cutting off over northern Mexico. This
could bring our next chance for precipitation beginning Friday,
but this is too far out in the extended to introduce PoPs at this
time.

Hennig

FIRE WEATHER...
A passing upper storm system Saturday will result in windy
conditions over much of southeast New Mexico and west Texas,
particularly in the Guadalupe, and possibly the Davis, Mountains.
RH's will stay above 20 percent in the mountains, but minimum RH's
over the Trans Pecos and Stockton Plateau, and the southeast New
Mexico plains, will drop to 15 to 20 percent. Since clouds may
hinder heating, or mixing of winds to the surface, think elevated
fire weather conditions will occur. Subsequent shifts will monitor
whether cloud cover will be less, and if so, slightly warmer and
windier conditions could result in critical fire weather
conditions over the above areas Saturday afternoon.

A strong cold front will move south through the region Saturday
night. Colder temperatures and higher RH's will be in store for
Sunday, and last through at least Tuesday so fire weather concerns
will be less.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Saturday morning through Saturday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...HIGH WIND WATCH from Saturday morning through Saturday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

44
Hazardous weather outlook, Jan 3, 11:53 AM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CST FRI JAN 3 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1253 PM CST FRI JAN 3 2014 /1153 AM MST FRI JAN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH, WITH GUSTS
TO 60 MPH, IN THE GUADALUPE MOUNTAINS SATURDAY.  THESE STRONGER
WINDS WILL BEGIN LATE SATURDAY MORNING AND LAST INTO THE EARLY
EVENING HOURS.

GUSTY WESTERLY WINDS WILL COMBINE WITH MILD TEMPERATURES AND DRY
CONDITIONS TO RESULT IN ELEVATED FIRE WEATHER CONDITIONS SATURDAY
AFTERNOON OVER PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
THESE CONDITIONS WILL BE MOST PRONOUNCED OVER THE TRANS PECOS AND
STOCKTON PLATEAU REGIONS IN TEXAS, AND OVER THE SOUTHEAST NEW MEXICO
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 4, 12:07 AM MST to January 5, 1:27 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

The Pine Springs Mesonet had over 24 hours of high winds, including a 87 mph gust at 2029 LST on 1/4/14.

High Wind, Guadalupe Mountains of Culberson County

When
January 4, 1:00 AM MST to January 5, 12:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS

The Guadalupe Peak RAWS site had 24 hours of high winds, one gust of which was 77 mph.

High Wind, Guadalupe Mountains of Culberson County

When
January 4, 2:00 PM MST to 9:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

The Pinery RAWS site recorded a 71 mph gust, during several hours of high winds in the Guadalupe Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488297, 488296, 488295.